Ohio, 2012

Damaging Winds in Ohio, July 1, 2012

July 1, 2012 · NWS PBZ · 11 events in 4 counties and zones

An area of thunderstorms with an upper level disturbance moved across eastern Ohio, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An area of thunderstorms with an upper level disturbance moved across eastern Ohio, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 6:35 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 1, 6:35 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT SUN JUL 1 2012

.SYNOPSIS...
EXPECT LITTLE RELIEF FROM WARM AND HUMID WEATHER OVER THE NEXT
SEVERAL DAYS. A SERIES OF UPPER DISTURBANCES WILL GENERATE
OCCASIONAL THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENTLY WATCHING TWO THUNDERSTORM COMPLEXES. ONE IS MOVING
ACROSS FAR W OHIO, THE OTHER INTO NW OHIO. BOTH ARE FIRING IN THE
VICINITY OF A BROAD SW WHICH WILL CONTINUE TO MOVE EASTWARD INTO
THE EVENING, BUT WILL WEAKEN. LOOKING AT THE CURRENT MESOANALYSIS,
THERE IS MODERATE SHEER ACROSS THE ENTIRE REGION, HOWEVER THE VERY
UNSTABLE AIR REMAINS ACROSS THE FAR SOUTH, IN THE WATCH AREA AND
FURTHER SOUTH INTO WV. THERE REMAINS A GOOD DEAL OF ENERGY
AVAILABLE ACROSS THE REST OF THE AREA, WHICH WILL HELP TO SUSTAIN
THE NORTHERN COMPLEX.

CURRENT RADAR TRENDS ARE SHOWING THE COMPLEX TO OUR DUE WEST
BEGINNING TO SHIFT TO THE DUE SOUTH, WHILE THE COMPLEX TO THE NW,
IS GAINING STRENGTH AND STAYING ON A PATH THAT WILL BRING IT
INTO NORTHERN PORTIONS OF THE WESTERN CWA AROUND 00Z. CURRENT
MODEL DATA IS SHOWING AN AREA OF MID-LEVEL FRONTOGENESIS, WITH A
WEAK THERMAL TROUGH, WHICH WOULD INDICATE THAT THE NORTHERN
COMPLEX WILL TRACK FROM CLOSE TO CLE TO PIT TOWARD JST DURING THE
EVENING HOURS. CURRENTLY NOT SURE IF THE AREA CAN HOLD ITS SEVERE
FEATURES IT WILL BE ENCOUNTERING A SOMEWHAT MORE STABLE
ATMOSPHERE. ADDITIONALLY, THERE IS CLOUD COVER AHEAD OF THE AREA
THAT IS EXTENDING INTO NORTHERN PA. USING MODEL DATA TO DELINEATE
THE TIMING, IT WILL MOVE THROUGH QUICKLY CLEARING THE AREA BY
AROUND MIDNIGHT.

NOW BEGINNING TO THINK THAT THE FOCUS FOR THIS EVENING SHOULD
SHIFT TO THE NORTHERN AREA.

ONCE THE STORMS CLEAR, CONDITIONS WILL QUIET DOWN FOR THE REMAINDER
OF THE NIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
PERSISTENCE GOING INTO THE EARLY PART OF THE WEEK SEEMS TO BE THE
KEY AS LARGE SCALE MODELS AND MESOSCALE MODELS CONTINUE TO VARY ON
THE TIMING OF SHORT WAVES AND FRONTAL PLACEMENT. THE BETTER
CONSENSUS SEEMS TO COME IN BY TUESDAY AFTERNOON AS THE FRONTAL
BOUNDARY STARTS TO LIFT NORTHWARD. STRONGER INSTABILITY ON ALL
MODELS...MORE LOW LEVEL WARM ADVECTION...AND BETTER MIXING SHOULD
ALLOW THINGS TO BECOME MORE UNSTABLE AND HOTTER BY TUESDAY
AFTERNOON. FORECAST POPS WERE ADJUSTED UPWARD...AS WERE
TEMPERATURES A BIT.

AFTER TUESDAY...CONSENSUS SEEMS TO BUILD TOWARD RIDGING BECOMING
THE DOMINANT FEATURE IN OUR WEATHER. AS A RESULT...POPS SHOULD
GRADUALLY START TO WANDER DOWNWARD...WHILE TEMPERATURES START TO
CREEP UPWARD. THIS WILL LIKELY TAKE ONE DAY BEYOND TUESDAY'S
WEATHER TO BECOME REALITY AS LOW LEVEL NORTHERLY FLOW ON THE FRONT
SIDE OF THE RIDGE ON WEDNESDAY COMBINED WITH WEAKER MIXING WILL
PROBABLY KEEP TEMPERATURES SUBDUED SLIGHTLY ON WEDNESDAY. FRIES

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
STRONG UPPER RIDGE IS PROGGED TO HOLD OVER THE CENTRAL HIGH PLAINS
THROUGH LATE IN THE WEEK...THEN SHIFT EASTWARD A BIT AS THE WEEKEND
APPROACHES. TIMING OF PRECIPITATION EPISODES WILL REMAIN DIFFICULT
AS SEVERAL SHORT WAVES RIDE OVER THE TOP OF THE RIDGE. FORECAST POPS
ARE GENERALLY IN CHANCE CATEGORY DURING PEAK HEATING...AND ISOLATED
AT NIGHT.

TEMPERATURES SHOULD STAY AROUND 10 DEGREES ABOVE NORMAL THROUGH THE
EXTENDED PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/... SFC FRONTAL SYSTEM
REMAINS STRETCHED ACROSS MID-ATLANTIC REGION. SHORT WAVE IN THE
UPPER ATMOSPHERE WILL TRIGGER SCATTERED THUNDERSTORMS AND SHOWERS
THIS EVENING AND MONDAY AFTERNOON. SCATTERED SHOWER AND STORMS
WILL MOVE SOUTHEAST OF FORECAST AREA BY 05Z-06Z. VISIBILITIES 2-4
IN BR BY EARLY MORNING THOSE TERMINALS RECEIVING RAIN. HOT AND
HUMID WITH LATE AFTERNOON OR EVENING SHOWERS AND STORMS AGAIN ON
MONDAY. THIS EVENING, WINDS GUSTY IN THUNDERSTORMS, OTHERWISE
BECOMING VARIABLE LESS THAN 5 KTS. WINDS BECOMING NORTHWEST 5 TO
10 KTS ON MONDAY.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY... RESTRICTIONS ARE
POSSIBLE IN ISOLATED TO SCATTERED PRECIPITATION AND LATE NIGHT FOG
THROUGH THE PERIOD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 1, 2:26 AM EST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 AM EDT SUN JUL 1 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-021200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
326 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 6:16 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EDT SUN JUL 1 2012

OHZ048-057-020015-
COSHOCTON OH-MUSKINGUM OH-
716 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WILL AFFECT COSHOCTON AND MUSKINGUM
COUNTIES...

AT 711 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 22 MILES
NORTH OF MARTINSBURG TO 17 MILES NORTHWEST OF SOMERSET...MOVING EAST
AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW GUILFORD...       WALHONDING...         NELLIE...
  DILLON STATE PARK...  COOPERDALE...         EAST FULTONHAM...
  WARSAW...             LAYLAND...            BLISSFIELD...
  ZANESVILLE...         DRAKE...              CONESVILLE...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 170.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3996 8220 4017 8219 4025 8220 4046 8218
      4045 8171 4037 8171 4037 8168 4015 8170
      4015 8172 3982 8172 3982 8218 3990 8217
      3991 8223 3995 8224

The radar

The Pittsburgh radar (KPBZ), 162 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
July 1, 6:53 PM EST
Where
Muskingum County, 0.87 mi SE of Duncan Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.860, -81.910

The 911 center reported power lines down southeast of Zanesville.

Thunderstorm Wind, Muskingum

When
July 1, 7:25 PM EST
Where
Muskingum County, 0.87 mi SE of Zanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.940, -82.010

The 911 center reported power lines down in Zanesville.

Thunderstorm Wind, Tuscarawas

When
July 1, 7:39 PM EST
Where
Tuscarawas County, Bolivar
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.650, -81.450

The 911 center reported trees and power lines down in Bolivar.

Thunderstorm Wind, Tuscarawas

When
July 1, 7:48 PM EST
Where
Tuscarawas County, Bolivar
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.650, -81.450

The 911 call center reported trees and power lines down in Bolivar.

Thunderstorm Wind, Tuscarawas

When
July 1, 7:49 PM EST
Where
Tuscarawas County, 0.87 mi SW of Strasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.590, -81.530

The 911 center reported trees and power lines down near Strasburg.

Thunderstorm Wind, Carroll

When
July 1, 7:55 PM EST
Where
Carroll County, 1.26 mi WSW of Leesville Res
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.470, -81.240

The 911 call center reported trees down southeast of Sherrodsville.

Thunderstorm Wind, Carroll

When
July 1, 7:55 PM EST
Where
Carroll County, 2.51 mi WNW of Morges
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.650, -81.290

The 911 call center reported trees down on S.R. 524 near Magnolia.

Thunderstorm Wind, Harrison

When
July 1, 7:59 PM EST
Where
Harrison County, 0.87 mi NW of Deersville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.310, -81.190

A trained spotter reported numerous trees down blocking county road 2 near Deersville.

Thunderstorm Wind, Harrison

When
July 1, 8:16 PM EST
Where
Harrison County, 0.53 mi E of Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.270, -80.990

Emergency management reported trees down on Route 250 near Cadiz.

Thunderstorm Wind, Harrison

When
July 1, 8:30 PM EST
Where
Harrison County, 0.87 mi NW of Deersville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.310, -81.190

A trained spotter reported trees and power lines down northwest of Cadiz.

Thunderstorm Wind, Harrison

When
July 1, 8:30 PM EST
Where
Harrison County, 2.1 mi SW of Archer
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.350, -81.100

Emergency management reported trees down northeast of Tappan Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393415, 393416, 393417, 393418, 393419, 393420, 393421, 393422, 393423, 393424, 393425.